Australia. The Adverse Drug Reactions Advisory Committee (ADRAC) has recently received six reports of hypertension or hypertensive crisis in women following the postpartum administration of NSAIDs (indometacin, ibuprofen or diclofenac). Four of the women had a history of pre-eclampsia, one of whom died of hypertensive crisis and intracranial haemorrhage after undergoing a Caesarian section. The other two women, including one who experienced an eclamptic seizure, had no prior history of hypertension. Only two of the women were receiving anti-hypertensive therapy at the time of the adverse event. The committee suggests that the severe hypertension in the reported cases may have been caused by the patients' underlying condition, but that it is plausible that NSAID administration made a significant contribution. ADRAC advises careful monitoring of blood pressure in women (with a history of pre-eclampsia or essential hypertension) administered NSAIDs in the postpartum period.
Reactions 980: 2, 6 December 2003.